Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2017, 4:30 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 14, 2017, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 47 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:00 PM EDT | FLASH FLOOD | 2 S Monongahela, PA | FLOODED INTERSECTION OF SR 88 AND 837 IN CARROLL TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WGUS51 KPBZ 142030
FFWPBZ
PAC003-125-129-142330-
/O.NEW.KPBZ.FF.W.0018.170614T2030Z-170614T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
430 PM EDT WED JUN 14 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Pennsylvania...
Southern Allegheny County in southwestern Pennsylvania...
Southwestern Westmoreland County in southwestern Pennsylvania...
* Until 730 PM EDT.
* At 430 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Monessen, Donora, Monongahela, Charleroi, New Eagle, North Belle
Vernon, Wickerham Manor-Fisher, Baidland, North Charleroi and
Speers.
This includes Interstate 70 in Pennsylvania near mile marker 41.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
LAT...LON 4015 7985 4013 7987 4013 7995 4024 8001
4025 7995 4020 7989
$$
241 follow-up statement
763
WGUS71 KPBZ 142314
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
714 PM EDT WED JUN 14 2017
PAC003-125-129-142323-
/O.CAN.KPBZ.FF.W.0018.000000T0000Z-170614T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
714 PM EDT WED JUN 14 2017
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON...SOUTHERN
ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4015 7985 4013 7987 4013 7995 4024 8001
4025 7995 4020 7989
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:42 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 14, 3:42 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 342 PM EDT Wed Jun 14 2017 .SYNOPSIS... Periodic rain chances are expected through the weekend with several crossing disturbances. The highest chances for rain will be Thursday and Sunday. && .NEAR TERM /THROUGH THURSDAY/... Most precipitation during the mid afternoon so far has fallen roughly along a line from New Castle to Morgantown. While scattered thunderstorms are expected elsewhere, bulk of rain showers are expected to remain along that line, considering how slow any storm motion should be with light winds throughout the atmosphere. Most locations remain under a marginal risk for both severe weather from damaging winds as well as flash flooding. While most thunderstorms will come to an end by midnight, computer models are indecisive in determining what will happen to an area of thunderstorms currently across Wisconsin and Illinois. If the thunderstorms persist, which is far from a guarantee, at their current speed any left over precipitation would arrive here around sunrise. Have bumped up pops slightly to compensate for this possibility. After whatever sunrise precipitation moves through or falls apart, rain probabilities will increase with a shortwave arriving from the Upper Midwest. As has been the pattern much of the week, a marginal risk of severe weather and locally heavy rainfall will be present yet again. Another humid day is in store with temperatures a couple degrees cooler than today with more widespread cloud cover. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... Rain will continue through much of the night, with showers lingering into Friday. A lull in rain is expected later Friday into Saturday, but another shortwave will bring low chances back to the area by Saturday afternoon. Temperatures will rise back into the mid 80s, and high humidity will keep conditions on the muggy side. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A cold front Sunday into Monday will bring rain to all locations, with temperatures finally returning to normal behind the front. This should also bring the humidity down and reduce high heat indices. Models also hint at the possibility of another round of rain on Wednesday, but there is still much uncertainty for timing and location of precipitation. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A few spotty showers and pop-corn storms have developed in the vicinity of BVI/PIT/AGC this afternoon as we reach convective temperatures. With little in the way of a focused lifting mechanism, storms will continue to be rather short-lived, with coverage expected to increase through the rest of the afternoon, albeit still less than yesterday, based on the latest hi res guidance. At this time, will keep prevailing VFR conditions, and will mention VCTS through the afternoon. Restrictions will generally be limited to any terminal that experiences a storm, with heavy rain the biggest concern. Will eliminate the mention of thunder after dark but a passing shortwave may continue chances for showers/thunder overnight. This and any lingering cloud cover may limit fog development. Thus, much of the overnight forecast was made hedging on similar conditions to this morning - with patchy fog more or less expected in continued humid conditions. Thunderstorm chances will increase with the approach of an upper level shortwave/front tomorrow. Westerly wind will back toward the south with the approach of the boundary tomorrow. Winds are expected to remain light outside of a thunderstorm passage. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 14, 3:22 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 322 AM EDT Wed Jun 14 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-150730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 322 AM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible this afternoon and early evening mainly south of Interstate 80. Heavy rainfall in these storms could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms are possible Thursday and Thursday evening. Heavy rainfall could also result in localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 14, 1:01 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD MCKEESPORT 40.34N 79.84W
06/13/2017 ALLEGHENY PA FIRE DEPT/RESCUE
NUMEROUS INTERSECTIONS AND ROADS CLOSED DUE TO HEAVY
RAINFALL.
&&
EVENT NUMBER PBZ1701570
JDLocal storm report, Jun 14, 2:09 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 NNE PIERCE 40.27N 79.95W
06/13/2017 E1.00 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1701571
JDSpecial weather statement, Jun 14, 3:54 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 354 PM EDT WED JUN 14 2017 PAZ029-142030- Washington- 354 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON COUNTY... At 353 PM EDT, a strong thunderstorm was located near Avella, moving southeast at 10 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Burgettstown... Atlasburg... Langeloth... Slovan... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4037 8051 4044 8042 4034 8032 4028 8044 TIME...MOT...LOC 1953Z 316DEG 8KT 4037 8045 KRAMAR
Special weather statement, Jun 14, 4:14 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 414 PM EDT WED JUN 14 2017 PAZ014-021-142045- Butler-Allegheny- 414 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN BUTLER AND NORTH CENTRAL ALLEGHENY COUNTIES... At 414 PM EDT, a strong thunderstorm was located over Wexford, or near McCandless Township. the storm is nearly stationary. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... McCandless Township... Cranberry... Franklin Park... Hampton Township... Wexford... Seven Fields... Gibsonia... Mars... Bell Acres... Bradfordwoods... Sewickley Heights... Sewickley Hills... This includes the following highways... Pennsylvania Turnpike between mile markers 26 and 39. Interstate 79 in Pennsylvania between mile markers 42 and 52. Interstate 279 in Pennsylvania between mile markers 12 and 13. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4057 8015 4072 8013 4073 7992 4056 7996 TIME...MOT...LOC 2014Z 274DEG 2KT 4063 8005 KRAMAR
Special weather statement, Jun 14, 4:21 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 421 PM EDT WED JUN 14 2017 OHZ058-068-142045- Guernsey-Noble- 421 PM EDT WED JUN 14 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN GUERNSEY AND CENTRAL NOBLE COUNTIES... At 421 PM EDT, a strong thunderstorm was located near Caldwell, moving east at 10 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Caldwell... Belle Valley... Sarahsville... Wolf Run State Park... This includes Interstate 77 in Ohio between mile markers 24 and 34. LAT...LON 3978 8166 3987 8160 3987 8140 3970 8148 TIME...MOT...LOC 2021Z 284DEG 11KT 3982 8157 KRAMAR
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:02 AM EDT | Areal Flood Advisory | PBZ | Allegheny | 8 hr |
| Jun 14, 4:14 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Jun 14, 4:34 PM EDT | Special Weather Statement | PBZ | Allegheny | 26 min |
| Jun 14, 4:44 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Jun 14, 4:58 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Jun 14, 5:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 60 min |
| Jun 14, 5:18 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jun 14, 6:10 PM EDT | Special Weather Statement | PBZ | Butler | 35 min |
| Jun 14, 6:34 PM EDT | Special Weather Statement | PBZ | Butler | 26 min |
| Jun 14, 6:55 PM EDT | Areal Flood Advisory | PBZ | Butler | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.